Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2002, 8:19 PM EDT for Anson County, North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2002, 8:19 PM EDT (00:19 UTC)
- Expired
- Jul 1, 2002, 8:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Anson County, NC
The radar
The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:26 PM EDT | Hail 1 | Wadesboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
284 WUUS52 KRAH 020019 CCA SVRRAH NCC007-020045- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTION SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 818 PM EDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN NORTH CAROLINA * UNTIL 845 PM EDT * AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF LILESVILLE...OR ABOUT 8 MILES NORTHEAST OF WADESBORO...STATIONARY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ PWB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:05 PM EDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 1, 2:05 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT MON JUL 1 2002 A WEAK TROUGH IN THE NORTHWEST PIEDMONT...ASSOCIATED MOISTURE CONVERGENCE ON THE SOUTHEAST SIDE...AND AVAILABLE ENERGY ALOFT WILL KEEP THE CHANCE OF THUNDERSTORMS INTO EARLY TONIGHT. CONVECTIVE DEBRIS AND SOME EARLY MORNING STRATUS SHOULD KEEP SKIES PARTLY CLOUDY THE REMAINDER OF TONIGHT. LOWS NEAR 70 APPEAR REASONABLE. FOR TUESDAY AND WEDNESDAY...MODEL LOW LEVEL FLOW CONTINUES TO SHOW A WEAK TROUGH OVER CENTRAL NC...MAINTAINS HIGH DEW POINT AIR NEAR THE SURFACE...AND A CONDITIONALLY UNSTABLE AIRMASS WITH WEAK PERTURBATIONS IN THE NORTHERLY FLOW ALOFT. THIS SHOULD MAINTAIN THE THREAT OF DIURNAL DEEP CONVECTION OVER THE AREA LAST FROM LATE AFTERNOON INTO THE EARLY NIGHTTIME HOURS. CHANCES APPEAR GREATER NORTHWEST AND SLIGHT IN THE SOUTHEAST. GUIDANCE IS FAIRLY CONSISTENT AT SHOWING MAX TEMPERATURES IN THE 90 TO 95 DEGREE RANGE EACH DAY AND LOWS NEAR 70 TO LOWER 70S THROUGH WEDNESDAY NIGHT. ON 4TH OF JULY AND FRIDAY...THERE APPEARS TO BE A NET DIVERGENCE OF AIR IN THE LOWER LEVELS OVER CENTRAL NC AS NOTED AT 850...SUBSIDENCE WITH RIDGING ALOFT...AND INCREASING SURFACE PRESSURE. THOUGH WITH HOT AIR AND HIGH SURFACE DEWPOINTS CONTINUING...AND WITH THE POTENTIAL FOR MESOSCALE PERTURBATIONS...DIURNAL DEEP CONVECTION SHOULD BE MORE ISOLATED WITH THIS LARGER SCALE PATTERN. HIGHS SHOULD CONTINUE TO REACH LOWER 90S WITH LOWS NEAR 70. FOR THE WEEKEND AND MONDAY...A BACKDOOR SURGE OF AIR FROM THE NORTHEAST MAY DRY THE AIRMASS AND MODERATE TEMPERATURES CLOSER TO CLIMATOLOGY. MEDIUM RANGE MODELS SUGGEST LARGE SCALE RIDGING OVER THE AREA WITH INCREASING SURFACE PRESSURE FROM THE OHIO VALLEY AND GREAT LAKES REGION TO KEEP THE POTENTIAL OF DIURNAL CONVECTION BELOW FORECAST MINIMUMS. .RAH...NONE. RFG
In the hours before
Local storm report, Jul 1, 4:14 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
414 PM EDT MON JUL 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM PLEASANT GARDEN NC 0.50 INCH HAIL
07/01/02 GUILFORD
DGSLocal storm report, Jul 1, 4:39 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
439 PM EDT MON JUL 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM PLEASANT GARDEN NC 1.50 INCH HAIL
07/01/02 GUILFORD
DGSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:18 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 27 min |
| Jul 2, 4:20 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 40 min |
| Jul 2, 4:36 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 24 min |
| Jul 2, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 42 min |
| Jul 2, 6:33 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.